Iowa, 2009

Flash Flood in Iowa, October 1, 2009

October 1, 2009 · NWS FSD · 1 event in 1 county or zone

Thunderstorms produced heavy rain which caused flash flooding in the Spirit Lake area of northwest Iowa on the morning of October 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced heavy rain which caused flash flooding in the Spirit Lake area of northwest Iowa on the morning of October 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 1, 4:00 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Oct 1, 4:00 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU OCT 1 2009

.DISCUSSION...
CHALLENGING FORECAST THIS MORNING WITH MODELS TRENDING TOWARDS A
SLIGHTLY MORE PROGRESSIVE MOVEMENT OF THE UPPER LOW ACROSS THE AREA.
BAND OF CONVECTION ASSOCIATED WITH STRONG WAA/THETA-E ADVECTION
QUICKLY ROLLED THROUGH THE AREA OVERNIGHT WITH THE BACK EDGE OF THE
CONVECTION EXPECTED TO SHIFT EAST OF THE FORECAST AREA BY 11Z.
THERE COULD BE SOME ISOLATED SHOWERS THAT LINGER ACROSS EAST OF I-29
THIS MORNING AS ISENTROPIC LIFT REMAINS ACROSS THE AREA UNDER A
WEAKLY UNSTABLE ATMOSPHERE...BUT FEEL PRECIPITATION WILL MAINLY BE
FOCUSED IN THE AFTERNOON HOURS ALONG AND AHEAD OF THE FRONT. COLD
FRONT BEGINNING TO WORK ITS WAY INTO WESTERN PORTIONS OF FORECAST
AREA THIS MORNING. NOT A BAD PRESSURE COUPLET BEHIND THE FRONT
ACROSS CENTRAL SOUTH DAKOTA WITH PRESSURE RISES OF 3MB/3
HRS...HOWEVER...THE BEST PRESSURE RISES ARE EXPECTED TO SHIFT SOUTH
INTO NEBRASKA WITH MAINLY TEMPERATURE ADVECTION AND MIXING DRIVING
THE WINDS. WITH 30 KNOTS OF FLOW AT 925 MB...EXPECT WINDS TO
APPROACH ADVISORY CRITERIA ACROSS THE MISSOURI RIVER VALLEY IN THE
WIND ADVISORY AREA...HOWEVER...IT MAY TAKE CLOSER TO 21Z BEFORE
WINDS APPROACH ADVISORY CRITERIA.  MIXING WILL BE FAIRLY POOR TODAY
WITH PLENTY OF LOW LEVEL MOISTURE AND CLOUDS. IN FACT...WITH WEAK
LIFT IN THE LOW LEVELS MAY BE JUST ENOUGH TO GENERATE SOME AREAS OF
DRIZZLE...BUT DID NOT MENTION IN FORECAST WITH LIGHT SHOWERS ALREADY
IN THE FORECAST.

TROWAL TRIES TO BUILD IN FROM THE NORTH TONIGHT...BUT APPEARS TO
STRUGGLE WITH LACK OF ISENTROPIC LIFT.  BACKED OFF SOME ON POPS
ESPECIALLY SOUTH OF INTERSTATE 90. IN TERMS OF TEMPS...WINDS AND
CLOUDS SHOULD KEEP TEMPERATURES FROM FALLING OFF TOO MUCH.

FRIDAY APPEARS TO BE A FAIRLY COOL RAW DAY WITH MARGINAL WIND
ADVISORY CRITERIA IN THE SOUTH.  INSTABILITY SHOWERS APPEAR TO BE A
FAIRLY GOOD BET WITH COOL POCKET ALOFT AND PLENTY OF LOW LEVEL
MOISTURE. THEREFORE...LEFT FAIRLY HIGH POPS DURING THE DAY TIME
HOURS.

UPPER LEVEL SUPPORT REALLY BEGINS TO DIE AWAY FRIDAY NIGHT AS UPPER
LEVEL WAVE SHIFTS EAST.  SOME QUESTION THOUGH AS TO HOW QUICKLY THE
LOW LEVEL CLOUDS WILL CLEAR OUT OF THE AREA WITH LOW LEVEL RH STILL
REMAINING FAIRLY HIGH.

HAVE NOT MADE A LOT OF CHANGES TO THE FORECAST THIS WEEKEND DUE TO
ONGOING WEATHER CONCERNS...BUT DID LOWER FORECAST HIGHS BOTH
SATURDAY AND SUNDAY WITH 925 HPA TEMPS REMAINING RELATIVELY COOL
AROUND 5 DEGREES C.

&&
.AVIATION...
NOT AN EASY FORECAST FOR THE REMAINDER OF THE DAY. ONGOING TRENDS
APPEAR TO BE SUPPORTED SOMEWHAT BY LATEST MODELS...IN THAT MUCH OF
THE AREA WILL REMAIN DRY UNTIL AFTERNOON. BELIEVE THAT MVFR CEILINGS
WILL SLOWLY WORK DOWN TO IFR CEILINGS BY LATE MORNING OR EARLY
AFTERNOON AND IF LIFT REMAINS FAIRLY WEAK...COULD ALSO SEE SOME MVFR
DRIZZLE DEVELOP. AFTER ABOUT 23Z OR SO...LIFT COULD RETURN AND
MOISTURE DEEPEN ENOUGH TO SUPPORT SOME RAINFALL. WILL CONTINUE IFR
CEILINGS AND MVFR VISIBILITIES THROUGH 12Z FRIDAY.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVISORY 1 PM THURSDAY THROUGH 4 PM FRIDAY FOR
     SDZ050-057-063.

&&
Hazardous weather outlook, Oct 1, 5:17 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 AM CDT THU OCT 01 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
617 AM CDT THU OCT 01 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
EAST OF INTERSTATE 29.	THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

WIND AND FOG...
A COLD FRONT IS EXPECTED TO SHIFT FROM WEST TO EAST ACROSS THE
AREA TODAY.  NORTHWEST WINDS WILL INCREASE BEHIND THE
FRONT...WITH SUSTAINED WINDS APPROACHING 30 MPH WITH HIGHER GUSTS
IN SOUTH CENTRAL SOUTH DAKOTA AROUND 2 PM THURSDAY AFTERNOON.
THESE WINDS WILL SPREAD EAST INTO THE JAMES RIVER VALLEY BY EARLY
EVENING AND REMAIN ALONG AND WEST OF A LINE FROM WESSINGTON
SPRINGS SOUTH DAKOTA TO SIOUX CITY IOWA THROUGH THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED TO PERSIST
THROUGH THE DAY TIME HOURS ON FRIDAY SOUTH OF A LINE FROM
WESSINGTON SPRINGS SOUTH DAKOTA TO SIOUX CITY IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickinson

When
October 1, 8:36 AM CST to 11:30 AM CST
Where
Dickinson County, 1.71 mi SW of Spirit Lake to 1 mi SSE of Spirit Lake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.410, -95.120

Heavy rain caused flooding of numerous streets, parkland, and low areas in the town of Spirit Lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 198427.